Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

How do I ease the withdrawal symptoms of Panadeine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
hi ,i am 189cm,124kg.iwent to the docter for liver function test and ithe results where as i was a heavy drinker the number that he said would normally indicate this was 147.i have not drank alcahol since 1998.but i broke my riks about 18 mths ago and have been on panadeine extra 15mg codiene 500mg paracetamol wich did progress to 50 tablets a day.i have now stopped them cold XXXXXXX and am withdrawing .as i feel this is the to ashamed to tell any one about my situation as before my accident i didn't drink or smoke (and still don't) or take drugs of any kind.what do you think and how do i ease the withdrawal symptyms?thank you XXXXXXX
Posted Sun, 22 Apr 2012 in Drug Abuse
Follow-up: How do I ease the withdrawal symptoms of Panadeine? 12 minutes later
the same doctor done a liverfunction test just befor my accident (motocyclye)and the number mentioned before was 41 .by ceasing my addiction will it return to nomal levels?and how can i help my body do this?thank you XXXXXXX
Answered by Dr. Deepak Anvekar 5 hours later

Thanks for the query.

It is good that you have decided to stop the use of panadiene extra. The withdrawal symptoms you are facing are due to the codiene content in the medication.

Patients who experience withdrawal due to Codeine dependency will find the symptoms resemble those of other narcotics, yet milder in intensity and shorter in duration. Most severe Codeine withdrawal symptoms end within a few days, however months may pass before a patient feels normal again.

When physical dependence has already developed, withdrawal symptoms may occur if a you suddenly stop the medication cold XXXXXXX

Withdrawal symptoms include: drug craving, runny nose, yawning, sweating, insomnia, weakness, stomach cramps, nausea, vomiting, diarrhea, muscle spasms, chills, irritability, and pain.

To minimize withdrawal symptoms,you should gradually reduce your codeine medication and this is best done as a taper plan.

A taper plan or, slow taper, is a way of coming off codeine which minimizes the withdrawal side effects. This method offers quite a high success rate if you have a low to medium daily intake of tablets. I have provided a example below for your understanding.

If you take 8 tablets a day and want to reduce at the rate of 1 tablet/week:-

Week 1 - 8 tablets per day
Week 2 - 7 tablets per day
Week 3 - 6 tablets per day
Week 4 - 5 tablets per day
Week 5 - 4 tablets per day
Week 6 - 3 tablets per day
Week 7 - 2 tablets per day
Week 8 - 1 tablets per day
Week 9 - Codeine Free!!!!

But since you had a high daily intake rate (50 tablets per day), it would be best to consider substitute therapy. Here the codeine is substituted for a different medication (like Methadone) which reduces the need for codeine intake and helps to tolerate the withdrawal effects. But this substitute therapy is best done under the supervision of a doctor.

You might consult a doctor or a drug De-addiction center who can help you get over this habit at the earliest successfully, but as well help you avoid the withdrawal effects.

With respect to the liver function tests, your liver enzymes have been elevated due to the paracetamol content of the medication, Panadiene extra. Stopping them will definitely help the levels come down. Once you have successfully kicked the habit, you can repeat the liver function tests, and find that the numbers are quite better.

I hope this helps.

Please feel free to consult me again if you have additional queries.


Dr Anvekar.

Above answer was peer-reviewed by
Follow-up: How do I ease the withdrawal symptoms of Panadeine? 5 hours later
hi Dr Anvekar thankyou for your answers.ihave been3 days now with no tablets and am now feeling a bit anxious but i don't want to take any other type of meds i just want to get off long will it be before the drugs are out of my body and how long will it take for my liver to get back to normal iam drinking water all the time and aswell as a herbal natural liver detox suppliment to aid my livers recovery.what do you think?
Answered by Dr. Deepak Anvekar 1 hour later

Thank you for the follow up query.

For your information, 86% of codeine that is taken is excreted within 24 hours, mainly in urine. Rest of the drug content is excreted within 48 hrs of taking the medication.

But in a person who has been on the medication for a longer time, the body develops a need for the medication to function normally. This is called as DEPENDENCE. But when the drug is stopped abruptly and most of the medication is out of the system, due to lack of the medicine in the system, the body reacts and craves for the drug and develops signs and symptoms. This is referred to as WITHDRAWAL reaction.

In your case, since its been 3 days, there must be no trace of codeine in your body, hence you might have developed mild symptoms of withdrawal.

In case you have not developed any of the signs and symptoms that I have mentioned in the answer above, then you can take it easy and relax. You can also take a Benadryl (Diphenhydramine) tablet once a day for a few days, which will reduce any anxiety related issues.

With time, your body will recover from the codeine dependence and you will be back to normal.

With respect to the liver damage caused by drinking and use of Paracetamol, please note the following:

1. Since you have stopped consuming alcohol in 1998 (liver enzyme 147 units), it has helped your liver recover and your levels dropped to acceptable levels (41 Units) until 18 months back, when you had your accident.

2. Since you have already stopped taking Panadiene extra, you will over the time recover from any possible liver damage, that had occurred till now in about 2-3 months.

I would suggest you to get liver function tests done now - to keep as a baseline value. In case the current levels of liver enzymes are elevated, You might repeat the test about once in 3 months and then note the improvement in the levels.

In the mean time, keep doing the good work of drinking enough fluids and having natural herbal liver supplements.

Additional medications to help the liver can be suggested only if the current liver enzymes or the bilirubin levels are elevated. In case they are normal then there is no need for any other treatment or interventions.

I hope this helps to clear your doubts.

Please feel free to consult me, if you have any other doubts or medical issues.


Dr. Deepak Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor